Michigan, 2023Flooding in Michigan, September 6, 2023
September 6, 2023 · NWS APX · 2 events in 2 counties and zones
A relatively weak shortwave rotated over the Great Lakes during the day, setting up unidirectional southwest flow amidst a moisture-rich environment that allowed for multiple clusters of thunderstorms to track over areas near Grand Traverse Bay. There storms produced very efficient rainfall over several hours during the afternoon, leading to multiple reports of flooding and measured rainfall…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively weak shortwave rotated over the Great Lakes during the day, setting up unidirectional southwest flow amidst a moisture-rich environment that allowed for multiple clusters of thunderstorms to track over areas near Grand Traverse Bay. There storms produced very efficient rainfall over several hours during the afternoon, leading to multiple reports of flooding and measured rainfall totals exceeding 7 inches in Leelanau county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 6, 2:12 PM EST, 28 minutes earlier.
Area forecast discussion, Sep 6, 2:12 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
312 PM EDT Wed Sep 6 2023
.NEAR TERM...(Through Tonight)
Issued at 306 PM EDT Wed Sep 6 2023
...Locally heavy rain possible into this evening...
High Impact Weather Potential: Torrential downpours and locally
heavy rain possible into this evening. An isolated severe
thunderstorm possible.
Pattern Synopsis: Low pressure and an associated cold front
currently crossing Lake Michigan with broad area of isentropically
induced rain with embedded thunder across much of northern Michigan.
The front will slide through the area this evening with weak cool
air advection in its wake.
Forecast Details: Plenty of instability but unimpressive shear
profiles yields mainly showers with embedded thunder through this
evening. PWAT's near 2 inches, fully saturated but skinny CAPE on
forecast soundings and K indices near 40 all point toward locally
heavy rain and potential flash flooding. Some areas have already
received in excess of 4" of rain today. This will be the main
concern into early this evening with additional rain over some of
the same areas that have already received several inches of rain.
Can't rule out an isolated severe wind gust as well, as recent
storms have tapped into some slightly stronger winds aloft to
produce 40-50 mph gusts. Some drying aloft overnight after fropa but
the low levels remain saturated with weak shear at the top of the
boundary layer. This likely results in areas of drizzle, fog and low
clouds. Shower and storm chances will diminish after this evening.
Cooler tonight than last night with lows in the 50s to lower 60s.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 306 PM EDT Wed Sep 6 2023
High Impact Weather Potential: A few lingering non-severe
thunderstorms possible Thursday.
Pattern Synopsis/Forecast:
Short term period starts off with rather impressive shortwave trough
working slowly east across the area Thursday...with much weaker
surface response running just a bit ahead of it. Broad low amplitude
troughing builds in behind this wave for the end of the week into
the weekend, setting the stage for much cooler temperatures.
Primary Forecast Concerns/Challenges:
Cloud/temperature trends through the period and addressing lingering
shower and thunderstorm concerns Thursday and Thursday night.
Details:
As mentioned, rather sharp and well organized shortwave trough will
work slowly east across the area on Thursday. Attendant cooling
temperatures aloft and broad deformation will continue to produce
the threat for additional showers Thursday into Thursday night.
Greatest moisture advection will be removed off to our east, and
overall vertical moisture qualities will be decreasing with time. So
definitely not expecting any significant rain amounts, and overall
shower organization and intensity looks to decrease Thursday night.
Just enough instability (upwards of a few hundred joules/kg of most
unstable cape) to keep a thunder mention through Thursday. Not
expecting any of these storms to be severe given weak wind fields
and limited cape. Large area of Canada originated high pressure
builds overhead Friday into the start of the weekend, bringing with
it dry weather under clearing skies.
Perhaps biggest story through the short term will be the much cooler
temperatures. Highs both Thursday and Friday will largely be stuck
in the 60s, with readings just a few degrees warmer on Saturday.
Expect overnight lows in the 40s to lower 50s.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 306 PM EDT Wed Sep 6 2023
High Impact Weather Potential: None expected at this time.
Overhead mid/upper level troughing remains steadfast into next
week...even perhaps deepening with time as additional shortwave
troughs dive out of Canada. While area will be removed from deepest
moisture (well off to our south and east), passing waves will
definitely be capable of kicking off addition showers. Timing of
such waves will most certainly change, but best guess is for the
return of shower chances later Sunday night right through Wednesday.
Of course, this whole period will not be a wet one, with plenty of
dry time more than expected. Unfortunately, that lingering timing
uncertainty forces such a broad-brush shower approach. One thing is
much more certain...with no return of heat in the foreseeable
future. Current trends support highs in the lower 70s
Sunday...cooling back down into the 60s for the rest of the period.
Not seeing any frost concerns at night, with lows mostly in the 40s
to lower 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 122 PM EDT Wed Sep 6 2023
...Widespread IFR Cigs tonight...
Numerous showers and thunderstorms this afternoon in advance of a
cold front over eastern Wisconsin. Some of the storms will produce
gusty winds and torrential downpours. Cigs varying widely this
afternoon depending on thunder activity (MVFR to IFR). Front
slides through tonight with low cigs and areas of drizzle/fog
behind it. Widespread IFR cigs tonight. Gradual but slow
improvement on Thursday, as it will take time to scour out the low
level moisture across the area. Winds becoming gusty from the
north on Thursday, helping to slowly bring drier air into the
area.
&&
.MARINE...
Issued at 306 PM EDT Wed Sep 6 2023
Marginal small craft conditions over parts of northern Lake
Michigan late tonight into Thursday. Otherwise, showers and storms
this evening transitioning to areas of drizzle and fog overnight.
Dry weather for the end of the week into the weekend with no
marine headlines expected.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...JK
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...JK
MARINE...MSB/JK
Hazardous weather outlook, Sep 6, 2:23 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
323 PM EDT Wed Sep 6 2023
MIZ016>018-020>036-041-042-086>088-095>099-071930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
323 PM EDT Wed Sep 6 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
There is a marginal risk for severe thunderstorms across the
outlook area through early this evening. Damaging winds are the
primary severe weather threat
Torrential downpours and heavy rain possible across the outlook
area through this evening. Localized flooding possible with
ponding of water in low lying and flood prone areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms possible Thursday. Severe weather is not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
323 PM EDT Wed Sep 6 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
There is a marginal risk for severe thunderstorms across most of
the outlook area through early this evening. Damaging winds are
the primary severe weather threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible Thursday. Severe weather is
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 6, 1:09 PM EST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
209 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Tstm Wnd Gst 1 SSW Gaylord 45.02N 84.68W
09/06/2023 M49 MPH Otsego MI ASOS
ASOS station KGLR Gaylord - Otsego County
Airport.
&&
JZLocal storm report, Sep 6, 1:13 PM EST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
213 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Rain 1 S Suttons Bay 44.96N 85.65W
09/06/2023 M4.03 inch Leelanau MI Mesonet
Mesonet station FW9533 Suttons Bay. 6 hour total.
0200 PM Rain Suttons Bay 44.98N 85.65W
09/06/2023 M2.88 inch Leelanau MI Mesonet
Mesonet station FW1418 Suttons Bay. 6 hour total.
0200 PM Rain 3 WSW Indian River 45.41N 84.67W
09/06/2023 M1.88 inch Cheboygan MI Mesonet
Mesonet station 6081D 2 W Indian River. 6 hour total.
0210 PM Rain Mancelona 44.90N 85.07W
09/06/2023 M1.70 inch Antrim MI Mesonet
Mesonet station DW3512 Mancelona. 6 hour total.
0204 PM Rain 2 E Norwood 45.24N 85.32W
09/06/2023 M1.29 inch Charlevoix MI Mesonet
Mesonet station CW3642 Charlevoix. 6 hour total.
0153 PM Rain 1 SSW Gaylord 45.02N 84.68W
09/06/2023 M1.15 inch Otsego MI ASOS
ASOS station KGLR Gaylord - Otsego County
Airport. 6 hour total.
&&
JZLocal storm report, Sep 6, 1:36 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
236 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Rain 5 NNW Grawn 44.74N 85.71W
09/06/2023 M1.13 inch Grand Traverse MI Mesonet
Mesonet station GW3308 Traverse City.
&&
JZLocal storm report, Sep 6, 1:51 PM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
251 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Rain 1 S Suttons Bay 44.96N 85.65W
09/06/2023 M4.64 inch Leelanau MI Mesonet
Mesonet station FW9533 Suttons Bay. 6 hour
total.
&&
JZLocal storm report, Sep 6, 2:02 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
302 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Rain 3 SSE Leland 44.98N 85.73W
09/06/2023 M4.17 inch Leelanau MI Trained Spotter
Lake Leelanau. 6 hour total.
&&
JZLocal storm report, Sep 6, 2:25 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
325 PM EDT Wed Sep 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Rain 1 S Suttons Bay 44.96N 85.65W
09/06/2023 M5.50 inch Leelanau MI Mesonet
Mesonet station FW9533 Suttons Bay. 6 hour
total.
&&
JZFlood, Leelanau
- When
- September 6, 2:40 PM EST
- Where
- Leelanau County, Lake Leelanau to 0.06 mi E of Lake Leelanau
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.980, -85.720
Multiple basements flooded in Lake Leelanau area. Private weather station measured 5.95 inches of rain.
Flood, Grand Traverse
- When
- September 6, 3:07 PM EST
- Where
- Grand Traverse County, 1.23 mi NW of (Tvc)traverse City A to 1.26 mi NW of (Tvc)traverse City A
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.764, -85.596
Photos of water covered roads at intersection of Front Street and Garfield in Traverse City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Rip Current in Maryland, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Damaging Winds in Virginia, September 6, 2023$29,000 · 52 kt wind · 4 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Hail and Damaging Winds in Alabama, September 6, 2023$7,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136182, 1136184.